Medications that increase photosensitivity

 

WEST LAFAYETTE, Ind. – Applying a sunscreen may help protect against the sun's burning rays, but if you're taking a medication, you may need to take additional precautions, says a Purdue University pharmacy expert.

 

Related Articles
  • UV index
  • Sunscreen
  • Sunburn
  • X-ray
  • Pharmacology
  • Ultraviolet

 

 

Many widely used medications can cause an increased sensitivity to light in some individuals, resulting in hives, rashes, or other skin eruptions, says Gail Newton, associate professor of pharmacy practice.

These problems, called photosensitivity reactions, can occur when a person is exposed to sunlight and other types of ultraviolet light for even brief amounts of time, Newton says. Exposure to UV light in tanning beds and indirect sun exposure – such as light reflected off pavement – also can trigger these reactions.

Though dozens of medications may cause this problem, some of the more commonly used medications include some antihistamines, used in cold and allergy medicines; nonsteroidal anti-inflammatory drugs, used to control pain and inflammation; and antibiotics, including the tetracyclines and "sulfa" drugs, Newton says.

Other medications containing photoreactive agents include some antidepressants, antibiotics, anti-psychotics, cancer chemotherapy, cardiovascular drugs, diuretics and oral diabetes medications. The herbal remedy St. John's wort, sometimes used to treat depression, also has been associated with photosensitivity, she says.

"The exact reaction to sunlight exposure depends on the drug being used," she says. "With some medications, sunlight exposure can trigger a fine red rash, with others, patients burn more severely or more quickly than normal."

Though these drugs do not directly increase the risk of skin cancer, serious sunburns, particularly in children, have been associated with an increased incidence of skin cancers later in life, Newton says.

People using these types of medications should take extra precautions in the sun, Newton says.

"Ideally, people should avoid prolonged exposure to sunlight while using one of these medications," she says. "When exposure cannot be avoided, people should use a broad-spectrum sunscreen with an SPF of at least 15, preferably 30."

Newton recommends checking sunscreen labels for the ingredients zinc oxide, titanium oxide or avobenzone, which protect against both UVA and UVB rays.

"Though most sunburns are caused by UVB rays, some photosensitivity reactions are triggered by UVA rays," she says.

Newton says additional precautions include:

• Following the label directions. At least one full ounce – about three quarter-size dollops – of sunscreen should be applied 30 minutes prior to exposure. The product should be reapplied after swimming or excessive sweating.

• Wearing protective clothing. Wide-brimmed hats, sunglasses and tightly-woven, long-sleeved shirts and pants are recommended.

• Avoiding exposure during the high intensity hours of sunlight between 10 a.m. and 4 p.m.

Though medications associated with photosensitivity often come with warning labels, Newton says consumers may contact their pharmacist with questions on the risk of photosensitivity associated with any specific medication.

 

Also see Drug-Induced Photosensitivity. http://emedicine.medscape.com/article/1049648-overview

Please reload

Featured Posts

Helpful Tips for the XP Patient

April 7, 2015

1/3
Please reload

Recent Posts

April 8, 2015

April 8, 2015

Please reload

Archive
Please reload

Search By Tags
Follow Us